Maryland, 2014

Damaging Winds in Maryland, August 21, 2014

August 21, 2014 · NWS LWX · 4 events in 2 counties and zones

A shortwave trough approached the Mid-Atlantic while a stationary boundary was across the region. Warm and moist conditions led to a unstable environment and showers and thunderstorms moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$1,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A shortwave trough approached the Mid-Atlantic while a stationary boundary was across the region. Warm and moist conditions led to a unstable environment and showers and thunderstorms moved across the region. Some storms led to damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 1:39 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 21, 1:39 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT THU AUG 21 2014

.SYNOPSIS...

A STATIONARY FRONT WILL WAVER ACROSS THE MID ATLANTIC AS RIPPLES
OF LOW PRESSURE MOVE ALONG THE BOUNDARY. AN WILL TRAVERSE THE FRONT
FRIDAY NIGHT...WHICH WILL PUSH IT SOUTH AS A COLD FRONT. HIGH
PRESSURE FROM NEW ENGLAND WILL DOWN DOWN THE EAST COAST THIS
WEEKEND.

&&

.NEAR TERM /TONIGHT/...

ISOLD TSTMS HV ALREADY DVLPD IN THE WRN PART OF THE FCST AREA IN
THE SUMMERTIME AIR MASS. MAIN AREA OF PCPN HAS SPENT THE DAY
TRAVERSING ACROSS IN INTO SRN OH ALONG A WARM FNT. THIS WL LKLY
MOVE INTO THE WRN SXN OF THE CWA IN THE 4-5 PM TIMEFRAME...MOVG E
OF THE MTNS THIS EVE. QUSTN WL BE IF IT CAN HOLD TOGETHER - IT
ISN'T TOO IMPRESSIVE ATTM AND HRRR IS EVEN LESS SO AS IT TRIES TO
MOVE TOWARDS THE METROS AFTR 00Z. REGARDING SVR THREAT - PULSE SVR
WOULD BE WORST CASE SCENARIO.

FOG LOOKS TO BE OF LESSER CONCERN TNGT THAN LAST NGT.

LOWS IN THE 60S W OF I-95...L70S E.

&&

.SHORT TERM /FRIDAY/...

BNDRY RMNG IN THE AREA FRIDAY WL MOST LKLY SERVE AS A FOCUS FOR
TSTMS. WL KEEP POPS IN CHC RANGE. AGN SVR THREAT LOOKS LOW - LO
LVL WIND FIELD IS WEAK...CAPE IS NOT OVERLY IMPRESSIVE. FFG IS
RLTVLY HIGH.

HIGHS IN THE MU80S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

AN UPPER LEVEL VORTICITY MAX WILL DIP THROUGH THE AREA OVERNIGHT
FRIDAY...BRINGING ANOTHER BOUT OF ENHANCED RAINFALL. SURFACE HIGH
PRESSURE CENTERED OVER NEW ENGLAND WILL RIDGE DOWN THE EAST COAST AS
AN UPPER LEVEL SUBTROPICAL RIDGE BUILDS OVER THE EASTERN US. THE
SURFACE RIDGE BUILDING DOWN INTO THE AREA WILL WORK WITH LOW
PRESSURE OFF OF THE CAROLINA COAST TO BRING ONSHORE FLOW INTO THE
MID-ATLANTIC BEGINNING SATURDAY MORNING. THE PRIMARY EFFECTS OF THE
INCOMING MARINE AIRMASS WILL BE SEASONABLY COOL TEMPERATURES AND
MOSTLY CLOUDY TO OVERCAST SKIES. EXPECT HIGHS ON SATURDAY...SUNDAY
AND MONDAY TO ONLY BE IN THE MID TO UPPER 70S.

HIGH PRESSURE WILL MOVE MORE OVERHEAD BY MONDAY NIGHT AND ONSHORE
FLOW WILL MOSTLY BE SHUT OFF. LIGHT SOUTHERLY FLOW WILL BEGIN TO
FILL INTO THE AREA TUESDAY...LEADING TO AN TREND TOWARD MORE
SEASONABLE TEMPERATURES BY THE MIDDLE OF THE WEEK WITH HIGHS NEAR 80
ON TUESDAY AND IN THE MID 80S WEDNESDAY AND THURSDAY. HOWEVER...WITH A
RATHER DRY PROFILE CONVECTION IS UNLIKELY TUESDAY OR WEDNESDAY. THE
NEXT THREAT FOR STORMS ACROSS THE AREA SHOULD BE THURSDAY AS A COLD
FRONT APPROACHES THE AREA.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

VFR CONDS XPCTD OUTSIDE OF ANY TSTMS. FOG MAY DVLP AT IAD/CHO/MRB
AFTR MDNGT...BUT NOT XPCTD TO BE AS DENSE AS IT WAS THIS MRNG.
TSTMS AGN PSBL FRI AFTN.

PERIODS OF LOW CEILINGS ARE POSSIBLE AS AN UPPER LEVEL VORT MAX
CROSSES THE AREA FRIDAY NIGHT AND THEN AGAIN OVER THE WEEKEND AND
INTO EARLY NEXT WEEK AS A MARINE AIRMASS SETTLES INTO THE AREA.

&&

.MARINE...

WINDS XPCTD TO RMN BLO SCA VALUES TNGT/FRI. RW/TRW MAY OCCUR ON
THE WATERS THIS EVE AND AGN FRI AFTN.

A SMALL CRAFT ADVISORY MAY BE NECESSARY FOR THE WIDEST ZONES OF THE
LOWER MARYLAND CHESAPEAKE BAY AND THE LOWER TIDAL POTOMAC SATURDAY
AFTERNOON THROUGH SUNDAY NIGHT IN BREEZY EASTERLY FLOW.

&&

.TIDES/COASTAL FLOODING...

WATER LVLS ABOUT 3/4 FT ABV ASTRO NORMS. FRI MRNG TIDE WL BE
HIGH...BUT AM NOT ANTICIPATING REACHING CRITERIA ATTM. HOWEVER...
WE ARE WORKING ON A MARGIN OF INCHES. LATER SHIFTS WL MONITOR THE
SITUATION.

THERE COULD BE MORE NUISANCE ISSUES THIS WKND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY!/CEB
Hazardous weather outlook, Aug 21, 12:53 PM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
153 PM EDT THU AUG 21 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
153 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING. A
FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS. STORMS THAT PRODUCE HEAVY RAINFALL COULD CAUSE LOCALIZED
URBAN FLASH FLOODING.

WATER LEVELS WILL REMAIN ABOVE AVERAGE ON THE TIDAL POTOMAC RIVER AND
MARYLAND PORTION OF THE CHESAPEAKE BAY. NUISANCE TIDAL FLOODING
WILL BE POSSIBLE WITH THE OVERNIGHT TIDE CYCLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS...CAPABLE OF PRODUCING HEAVY RAIN...MAY DEVELOP LATE
FRIDAY AND FRIDAY NIGHT. LOCALIZED FLOODING MAY RESULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-221500-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
153 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE TODAY INTO
THIS EVENING. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS...CAPABLE OF PRODUCING HEAVY RAIN...MAY DEVELOP FRIDAY
AFTERNOON CONTINUING INTO FRIDAY NIGHT. LOCALIZED FLOODING MAY
RESULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 2:46 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT THU AUG 21 2014

ANZ538-MDZ005>007-010-011-014-212200-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-CARROLL-
NORTHERN BALTIMORE-HARFORD-HOWARD-SOUTHERN BALTIMORE-ANNE ARUNDEL-
INCLUDING THE CITIES OF...WESTMINSTER...COLUMBIA...BALTIMORE...
ANNAPOLIS
346 PM EDT THU AUG 21 2014

AT 345 PM...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
AN AREA OF INTENSE THUNDERSTORMS OVER SOUTH-CENTRAL PENNSYLVANIA.
THESE THUNDERSTORMS WERE MOVING SOUTHEAST AND ARE EXPECTED TO
IMPACT THE GREATER BALTIMORE METRO AREA BETWEEN 6 AND 8 PM. THESE
STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN. IN
ADDITION...THERE IS A TORNADO THREAT.

PEOPLE IN THE GREATER BALTIMORE METRO AREA SHOULD STAY TUNED FOR
LATER STATEMENTS AND POSSIBLE WARNINGS THROUGH EARLY THIS EVENING.

DH

The radar

The Dover AFB radar (KDOX), 115 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harford

When
August 21, 4:32 PM EST
Where
Harford County, 1.2 mi W of Gibson
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Public
Coordinates
39.583, -76.352

There were large tree branches down on Johnson Mill Road near Ady Road.

Thunderstorm Wind, Harford

When
August 21, 4:33 PM EST
Where
Harford County, 1.01 mi NW of Gibson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$500
Reported by
Emergency Manager
Coordinates
39.589, -76.346

There were power lines and large tree branches down on 2300 Block of Ady Road.

Thunderstorm Wind, Harford

When
August 21, 4:41 PM EST
Where
Harford County, 0.96 mi W of Fountain Green
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Public
Coordinates
39.549, -76.318

There was a large tree branch down.

Thunderstorm Wind, Baltimore

When
August 21, 7:45 PM EST
Where
Baltimore County, 1.1 mi SE of Glencoe
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.541, -76.613

There was a tree down near the intersection of Carroll Road and Sparks Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540095, 540096, 540097, 540098.